Pred Cessation and Weight Loss

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Soph
New Member


Date Joined Mar 2006
Total Posts : 10
   Posted 12/8/2007 4:58 PM (GMT -7)   
Hi and happy holidays to all!
 
I have a question that I was hoping you could help me with. I have been unfortunate enough to be on Prednisone for UC for 3 long years. I would taper from 20 mg down to 10 mg and flare, rinse, repeat. Many times. I finally found a good gastro guy who put me on Endocort and Rowasa and I was finally able to taper off Prednisone totally two weeks ago.  :-)  
 
I have gained a good deal of weight over those three years on Pred, about 80 lbs total. For over 40 years of my life, I never weighed over 115 lbs, come from a slender family, then boom! Pred.
 
While I was tapering, once I got below ~5 mg, I was losing about 1-2.5 lbs a week (for a total of 25) and lost my excessive 'moonface'. My question is: since I have been off Pred, I haven't lost any additional weight. I know I don't eat enough to support this weight, so I expect to lose quite a bit more, eventually.
 
Has anyone else experienced this 'lag time' in weight loss after Pred? Or know what causes it? Or when I can expect my steady weight loss to start again?
 
Thanks for any info guys!
 
Soph
 
 

betsaronie
Regular Member


Date Joined Oct 2007
Total Posts : 318
   Posted 12/8/2007 5:09 PM (GMT -7)   
I think it's great that you've been able to lose some weight with the pred tapering from ~5mg because i've never experienced any weight loss when i get off pred. I have experience the weight gain while on pred, but every time i was only gaining back what I'd lost from being in a flare in the first place. I would think that if you watch what you eat and work out regularly you can lose whatever amount of weight you want to; and since you're sure you're not eating enough to support the weight you are then that should help too. My guess is the initial weight loss was probably the easier part, but since you were on pred for so long the rest of it has probably settled into your body more and will require a bit more work to get rid of.
diagnosed Dec 2006 at 22 years old and flaring since
30mg prednisone in a 4 week taper
1000mg of Curcumin twice a day
probiotics
fish oil-3
coral calcium
multivitamin
yellowdock
iron
Colazal 3x3 a day *crosses fingers this will work*


Scrap Girl
Veteran Member


Date Joined Jan 2007
Total Posts : 653
   Posted 12/8/2007 8:11 PM (GMT -7)   
Soph, you need to give it more time. If you were on prednisone for three years it's going to take a while to get those effects out of your system. At least part of your weight gain is probably water weight and will come off eventually. I noticed after I had been off prednisone for two or three months there was a week when I was pretty much in the bathroom non-stop and I think that was my body getting rid of the excess fluid. When I was on prednisone I would gain weight in my stomach and that is the hardest place to lose weight. I still have about 15 to 20 pounds to lose myself.
Diagnosed with UC in Feb. 2005
 
Colazal (9 a day)
Folic Acid
Biotin
Calcium
Remicade remission


litljen
Regular Member


Date Joined Mar 2003
Total Posts : 50
   Posted 12/9/2007 1:55 PM (GMT -7)   
Like Scrap Girl, I gained the weight in my mid-section and I never really got rid of it. My first long round of Prednisone was 7 years ago and as soon as I got off of it, I got pregnant. I lost all the pregnancy weight and most of the Pred. weight but it never fully came off. Then I had to go on Pred. again and again and again. I always hung on to about 5-10lbs of Pred. weight. I had my last round of Prednisone from December 2006-April 2007. I lost almost all of the weight but am still struggling with the last  6 pounds. They come off veeeeeeery slowly. Give it some time. You were on the medication for a very long time so it won't be a quick loss. Eventually you will lose it. The weight in the mid-section is the hardest to lose. I hope you are able to get rid of it as I know it is super frustrating and not a happy reminder of what you had to go through.
~Jennifer
 
Diagnosed w/ UC in 1991
8th Remicade Infusion due November 26th
100mg 6MP
 


~ChristieAnn67~
Regular Member


Date Joined Dec 2007
Total Posts : 151
   Posted 12/9/2007 2:05 PM (GMT -7)   
Hi.
I"m kind of in your boat,  I am currently tapering off the dreaded pred as well.    While I was flaring, I had lost about 10lbs, (which was the only benefit I could find in that whole ordeal).     But now I have almost gained all back! (including the darned moon face!!)  (darn it!)   But I"m hoping that once I'm off the prednisone I can lose again.     But,  now that I"m stronger,  I will be exercising to try to lose it as well.    I don't expect to do it without the dietary and exercise changes,  especially since it's mostly in my abdominal area,  and I suspect it will definately take longer to take it off than it was to put it on.    So,  hang in there...do some dietary changes, and try some exercise,  and you should be able to take it off again.  
~Christie 
40 yo RN, happily married, with 2 beautiful daughters, Tianna(14 yo) and Alyssa(10 yo).
Diagnosed with L sided Ulcerative Colitis in Jan '04 and Diabetes type 2 in June '05.
Medications
Remicade infusions ~ Nov. 2007,  6-MP 100mg daily, Pentasa 500mg twice a day, prednisone taper 20mg daily, Nexium 40mg twice a day, Lantus insulin 45 units daily, Novolog 10 units with sliding scale at meals, Amaryl 2mg daily, multi-vitamin daily, and Calcium daily. 
                 
                                                     
 
 
 
         

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 18, 2017 12:16 AM (GMT -7)
There are a total of 2,906,649 posts in 318,983 threads.
View Active Threads


Who's Online
This forum has 158323 registered members. Please welcome our newest member, 11:11.
224 Guest(s), 2 Registered Member(s) are currently online.  Details
testuser1234, dorri